0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Brief Communications |

Fatal Reaction to Dapsone During Treatment of Leprosy

HENRY M. FREY, M.D.; ANNE A. GERSHON, M.D.; WILLIAM BORKOWSKY, M.D.; and WARD E. BULLOCK, M.D.
[+] Article and Author Information

▸Requests for reprints should be addressed to Anne A. Gershon, M.D.; Department of Pediatrics, New York University School of Medicine, 550 Frist Avenue; New York, NY 10016.


New York, New York; and Cincinnati, Ohio


© 1981 American College of PhysiciansAmerican College of Physicians


Ann Intern Med. 1981;94(6):777-779. doi:10.7326/0003-4819-94-6-777
Text Size: A A A

A Burmese boy being treated with dapsone (diaminodiphenylsulfone [DDS]), 100 mg daily, for lepromatous leprosy had a fatal reaction to the drug 3 weeks after therapy was started. The clinical symptoms and progression of illness conform well to a "DDS syndrome" first described in the early 1950s. Although the syndrome clinically resembles infectious mononucleosis, neither Epstein-Barr virus nor cytomegalovirus was implicated as an etiologic agent in this case. The syndrome has been recognized during initiation of dapsone therapy for lepromatous leprosy and has led to the use of a prolonged induction period with initial dosages as low as 25 mg/week. However, because dapsone resistance has been recognized in some strains of Mycobacterium leprae, slow induction of therapy has been replaced with the schedule used for this patient. This report of a fatal reaction to dapsone emphasizes the need for caution when initiating therapy with the drug at full dosage.

Topics

dapsone ; leprosy

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)